MAUDE Adverse Event Report: PENUMBRA, INC. NEURON SELECT CATHETER 5F; DQY

PENUMBRA, INC. NEURON SELECT CATHETER 5F; DQY
Model Number PNS5F120BER
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/30/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Evaluation of the returned 5f select confirmed the device was fractured in two locations near the distal tip.This damage typically occurs due to forceful retraction against resistance.If the device is forcefully retracted against resistance, the device may become fractured.Based on the complaint report, some of the damage was a result of snaring attempts during the procedure.The root cause of the initial 5f select fracture could not be determined.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the common carotid using a neuron select catheter 5f (5f select), benchmark 6f 071 delivery catheter (benchmark), and indigo system aspiration catheter 8 (cat8).During the procedure, while removing a 5f select to complete the case, the distal end of the 5f select broke in the descending aorta.The physician then used a snare device to "lasso" the broken tip.While retracting the tip into the benchmark, the tip broke again.Eventually some pieces of the tip flowed into the right circumflex of the superficial femoral artery.From there, the physician used a cat8 to successfully remove at least two pieces of the tip.The procedure ended at this point.The patient was discharged the next day with no known issues.There was no report of an adverse effect to the patient.

Brand Name
NEURON SELECT CATHETER 5F
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12541080
Report Number3005168196-2021-02139
Device Sequence Number4102368
Product Code DQY
UDI-Device Identifier00814548010182
UDI-Public00814548010182
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K083125
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/28/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/27/2022
Device Model NumberPNS5F120BER
Device Catalogue NumberPNS5F120BER
Device Lot NumberF88726
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/16/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/30/2021
Initial Report FDA Received Date09/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR
Date Report Sent to FDA01/01/2005